I am a psychiatrist in Austin, Texas specializing in the treatment of adults, including adults with ADD/ADHD. One common question that many of my patients have is whether they should switch to Vyvanse for treatment of their ADD/ADHD. Vyvanse is closely related to the medications Adderall and Adderall XR. Adderall and Adderall XR are a mix of amphetamine salts; whereas, the active component in Vyvanse is d-amphetamine. Vyvanse is also formulated to have a more gradual onset of action and more even blood levels throughout its duration of action. This may result in Vyvanse having fewer side effects, and some patients report that they feel less jittery or anxious with Vyvanse. Conversely, some patients feel Vyvanse does not feel as strong or potent. Another important difference is that Vyvanse must pass through the digestive tract to become active; it will not produce a high when snorted or injected. This may mean that its abuse potential is less. However, it is important to remember that all of these medications are considered to have a high potential for abuse and addiction. Of these three medications, Adderall has the shortest duration of action (6 hours) which may result in the inconvenience of having to take 2 doses during the day but also gives greater flexibility for people who do not need to concentrate all day. Both Adderall XR and Vyvanse have a similar duration of action (10-12 hours). One final difference is cost; Adderall is the cheapest of the three medications because there are a variety of low cost generic alternatives. Adderall XR is also available in generic form although the cost is higher than that of Adderall, and Vyvanse which is only available in brand name is the most expensive.
Call 512-239-8943 to schedule an appointment.
Disclaimer: The information in these posts is not guaranteed to be accurate or complete. It is not meant to serve as medical advice, and your reading of it does not establish a physician-patient relationship with Dr. Cynthia Benton. If you have any questions about this information, please contact your doctor.